Illinois, 2022

Damaging Winds in Illinois, April 13, 2022

April 13, 2022 · NWS LOT · 6 events in 3 counties and zones

Scattered thunderstorms moved across parts of northern Illinois during the afternoon of April 13th, which caused localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northern Illinois during the afternoon of April 13th, which caused localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 13, 2:43 PM CST, 27 minutes earlier.

Area forecast discussion, Apr 13, 2:43 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
343 PM CDT Wed Apr 13 2022

.SHORT TERM...
Issued at 343 PM CDT Wed Apr 13 2022

Through Thursday night...

A messy afternoon is in store for the area as a deep upper-level low
continues to churn over the Dakotas and funnel moisture into our
area via its moist conveyor belt. Periods of showers and
thunderstorms, including possibly an isolated strong to severe
storm or two, can be expected this afternoon into this evening
before a cold front tied to the occluded surface reflection of the
upper low clears the area to the east.

Showers and thunderstorms have begun to spread into the area from
the southwest and will continue to progress northeastward across the
CWA over the next several hours. The 1500 J/kg of SBCAPE sampled by
the 19Z ILX RAOB is plenty to support convective development that
could yield strong to severe thunderstorms, and with low-level
warm air advection continuing and a mid-level impulse impinging
from the west, the support for ascent is adequate to allow for
storms to continue popping up through the rest of this afternoon
ahead of and within the large swath of convection that is making
inroads into our CWA. Effective bulk shear in the ILX sounding
was around 30 kts (which at the moment, roughly extends across
most of our CWA, per RAP mesoanalysis), which is okay to support
some thunderstorm organization, but would probably need to be a
bit higher for a more appreciable threat for severe thunderstorms
to be realized in this particular setup. These shear values are
forecasted to increase over the next couple of hours across the
southeastern portion of the CWA, where we still believe the threat
for any severe weather is highest in our forecast area, though
based on upstream radar observations, there may not be enough of a
focus for ascent moving into this region to help generate robust
thunderstorms in this area that would actually be able to make
use of this shear. All things considered, we are still expecting
up to a few strong to severe thunderstorms to occur in our CWA
along or east of the cold front that, as of about 3:30 PM CDT
extends from just east of Rockford down through the Peru/La Salle
area and into central Illinois. A few instances of damaging winds
and/or hail up to quarter size could occur within the most robust
thunderstorms, and while an isolated tornado can't fully be ruled
out yet, it looks increasingly unlikely that one would occur.
Given that the overall setup would favor only a few isolated
severe thunderstorms at best, it is unlikely that a Severe
Thunderstorm Watch will need to be issued this afternoon even
though a few Severe Thunderstorm Warnings may need to be, but
we'll continue to monitor trends closely.

The other story in the short term portion of the forecast will be
the winds on Thursday. Very steep lapse rates greater than 9 C/km
will promote deep mixing into 60+ mph flow above 800 mb that will
afford strong wind gusts to around 45-50 mph to be observed at
ground level. Because of the high likelihood of several 45+ mph
gusts occurring during the daytime on Thursday, have elected to
hoist a Wind Advisory from mid-morning Thursday through the late
afternoon/early evening.

Winds will taper off Thursday night before jet dynamics aloft could
force some light precipitation along a frontal boundary sometime
late Thursday night/early Friday morning. Thermal profiles could
support some of this precipitation falling as a rain/snow mix,
mainly on the north end of the precip shield, though no snow
accumulations or impacts are currently expected from this.

Ogorek

&&

.LONG TERM...
Issued at 236 PM CDT Wed Apr 13 2022

Friday through Wednesday...

No significant forecast concerns, but several chances for
precipitation through the period.

Friday will likely still be breezy with westerly winds gusting
into the 30 mph range. There will be another cold front moving
across the area Friday afternoon into Friday evening with a small
chance for light rain. Confidence is low but low chance pops are
still warranted. Cooler temperatures are then expected into the
weekend. The next system will move across the area Sunday
afternoon through early Monday morning with another cold front
moving across the area Monday. There may be some rain/snow mixed,
especially across northern IL Sunday night, but confidence is
fairly low. Another system may move across the area next Tuesday/
Wednesday. cms

&&

.AVIATION...
For the 18Z TAFs...

102 PM...Primary forecast concerns include...

Scattered thunderstorms this afternoon.
Possible ifr/lifr cigs late afternoon through mid evening.
Rain this afternoon through mid/late evening.
Strong/gusty westerly winds this evening and again Thursday.

There is a lull in the precipitation across the area, but
attention shifts to convection over eastern MO and southwest IL.
This activity is expected to continue moving northeast with
periods of rain through this evening with the best chance of
thunderstorms, most likely on the front edge of the precip, during
the mid/late afternoon hours. Current tempo timing is on track but
may need some further refinement as trends emerge. The rain may be
heavy at times in the strongest cells.

Mvfr cigs are slowly developing across the area this afternoon and
will likely become bkn over the next few hours. Guidance then
trends cigs into ifr by late afternoon. Confidence is only medium
for ifr cigs, but there seems to be increasing trends for ifr cigs
and added these to the forecast. Its possible lifr cigs may
develop, at least for a short time period, but confidence is low.
As the precipitation ends late this evening, cigs are expected to
quickly lift and should scatter out early Thursday morning.

Winds this afternoon will be tricky. In general south/southwest
winds gusting into the lower 20kt range are expected. But there
may be some higher gusts at times. Stronger convective wind gusts
will be possible with any thunderstorms this afternoon. A cold
front is currently moving across northwest IL. This will shift
winds westerly at RFD soon. But this front may slow before
reaching the Chicago terminals. Maintained the 00z timing for the
Chicago terminals, but this may end up being too slow and trends
will need to be monitored. Once winds shift westerly, winds will
remain west/southwest for the remainder of the period. Gusts into
the lower 30kts will be possible this evening, with some decrease
in the winds overnight and then winds will steadily increase
Thursday morning with gusts likely increasing into the 40kt range
but late morning or early afternoon. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108...10 AM
     Thursday to 7 PM Thursday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...10 AM
     Thursday to 7 PM Thursday.

LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...7 AM
     Thursday to 7 PM Thursday.

     Small Craft Advisory...nearshore waters until 7 AM Thursday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 13, 2:24 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
324 PM CDT Wed Apr 13 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-142030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
324 PM CDT Wed Apr 13 2022 /424 PM EDT Wed Apr 13 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to quarter size.
     Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.
  Limited Non Thunderstorm Wind Risk.

DISCUSSION...

Scattered thunderstorms will continue through this evening.
There is a chance that a few storms could be severe with damaging
winds and large hail the main threats, with a low chance for
tornadoes. The greatest risk is generally along and south of the
Kankakee River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Elevated Non Thunderstorm Wind Risk.
  Elevated Fire Weather Risk.

DISCUSSION:

Strong westerly wind gusts to 50 mph are expected Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed through early this evening.

GENERAL STORM MOTION OF THE DAY:

Moving toward the northeast at 50 mph.

LMZ740>745-142030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
324 PM CDT Wed Apr 13 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Gale force winds and very hazardous waves are likely.
Friday...
  Hazardous conditions for small craft are likely.

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Apr 13, 2:03 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
303 PM CDT Wed Apr 13 2022

ILZ019-132045-
La Salle IL-
303 PM CDT Wed Apr 13 2022

...A strong thunderstorm will impact portions of southern La Salle
County through 345 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wenona, or 13 miles west of Streator, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Tonica around 315 PM CDT.
  Oglesby and Grand Ridge around 325 PM CDT.
  North Utica around 330 PM CDT.
  Naplate around 335 PM CDT.
  Ottawa around 340 PM CDT.

Other locations impacted by this storm include Leonore, Lostant,
Cedar Point, Rutland and Kangley.

Including the following interstates...
 I-39 between mile markers 41 and 62.
 I-80 between mile markers 78 and 93.

This includes...  Buffalo Rock State Park, Illini State Park,
Illinois Valley Community College, Matthiessen State Park, and
Starved Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4145 8904 4135 8868 4111 8891 4110 8893
      4109 8893 4098 8903 4099 8905 4110 8905
      4110 8916 4121 8916
TIME...MOT...LOC 2003Z 209DEG 34KT 4110 8909

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Ratzer
Special weather statement, Apr 13, 2:39 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
339 PM CDT Wed Apr 13 2022

ILZ019>021-023-032-033-039-107-108-132130-
Grundy IL-Eastern Will IL-Livingston IL-Southern Will IL-Kendall IL-
Kankakee IL-Iroquois IL-La Salle IL-Ford IL-
339 PM CDT Wed Apr 13 2022

...Gusty showers and thunderstorms will impact portions of
northeastern Livingston, southern Kendall, east central La Salle,
southwestern Will, Grundy, Kankakee, north central Ford and
northwestern Iroquois Counties through 430 PM CDT...

At 337 PM CDT, Doppler radar was tracking an area of gusty showers
and thunderstorms along a line extending from 9 miles east of
Streator to 7 miles southeast of Dwight to near Ashkum. Movement was
northeast at 45 mph.

HAZARD...Isolated wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kankakee, Bourbonnais, Bradley, Morris, Channahon, Minooka, Manteno,
Braidwood, Wilmington, Coal City, Marseilles, Dwight, Momence,
Gilman, Herscher, Clifton, Diamond, Seneca, Elwood and Limestone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4092 8836 4106 8882 4162 8852 4151 8825
      4146 8825 4147 8816 4116 8753 4073 8800
TIME...MOT...LOC 2037Z 210DEG 37KT 4117 8867 4103 8831 4086 8800

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ratzer

The radar

The Chicago radar (KLOT), 34 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Will

When
April 13, 3:10 PM CST
Where
Will County, 3.18 mi SE of Wilton Center
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
41.323, -87.910

Photos shared on social media showed a semi truck blown over, northward on Wilmington Road, west of Route 45.

Thunderstorm Wind, Will

When
April 13, 3:12 PM CST
Where
Will County, 2 mi SSW of Manhattan
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.395, -88.000

A wind gust to 58 mph was measured from an anemometer attached to a car.

Thunderstorm Wind, Du Page

When
April 13, 3:25 PM CST
Where
Du Page County, 1.08 mi SSE of Four Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.766, -88.070

A photo was shared on social media of a large tree limb snapped near Double Eagle Drive and Seven Bridges Drive.

Thunderstorm Wind, Du Page

When
April 13, 3:25 PM CST
Where
Du Page County, 1.36 mi WNW of Woodridge
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.759, -88.074

A photo shared on social media showed a large pine tree that was uprooted along Hobson Road between Double Eagle Drive and Green Road.

Thunderstorm Wind, Cook

When
April 13, 3:28 PM CST
Where
Cook County, 0.25 mi S of Markham
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.586, -87.689

A tree limb was blown down, blocking a lane on 167th Street, between California Avenue and Kedzie Avenue.

Thunderstorm Wind, Du Page

When
April 13, 3:31 PM CST
Where
Du Page County, 1.45 mi WSW of Westmont
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.790, -87.995

A large tree was blown down on Fairview Avenue by 7th Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014109, 1014108, 1014111, 1014545, 1014112, 1014107.